New research published by Zeng et al in JNCCN—Journal of the National Comprehensive Cancer Network raises issues with clinical trial findings that show adjuvant hormone therapy–related hot flashes predict better treatment outcomes among patients with estrogen receptor–positive breast cancer. The population-based study looked at 7,152 chemotherapy-free patients with breast cancer in Sweden between 2006 and 2019 and found patients who were treated for hot flashes after beginning adjuvant hormone therapy were actually more likely to have worse outcomes. Patients who were subsequently treated for hot flashes had a 14.2% higher early discontinuation rate, which may account for the significantly shorter length of disease-free survival.
"Results from clinical trials might not translate to the real world because the therapy discontinuation rates differ between these two settings,” said corresponding author Wei He, PhD, of the School of Public Health, Zhejiang University, China and the Department of Medical Epidemiology and Biostatistics, Karolinska Institutet, Stockholm, Sweden. “Cancer care providers need to be aware that prescribing symptom-relieving drugs to patients with treatment-related side effects may not be enough to prevent treatment discontinuation.”
Adjuvant hormone therapy–related hot flashes predict worse, rather than better, breast cancer outcomes among patients in clinical routine practice. The identification of adverse effects by the initiation of hot flash medications may identify a subset of patients with more severe hot flashes who are more likely to discontinue adjuvant hormone therapy and need more support for treatment adherence.— Zeng et al
Tweet this quote
Lead author Erwei Zeng, MSc, also of the Karolinska Institutet, added, “The link between using drugs for hot flashes and discontinuing adjuvant hormone therapy was weaker among patients with a family history of cancer. This may be because patients with family members who had cancer or died of cancer had a stronger motivation to complete adjuvant hormone therapy, even if they experienced treatment-related adverse effects.”
Hot Flashes and Treatment Discontinuation
According to research cited in the article, adjuvant hormone therapy for estrogen receptor–positive breast cancer—including tamoxifen and aromatase inhibitors—reduces breast cancer mortality by 30% and 40% respectively in randomized clinical trials. Hot flashes were one of the most common side effects, but only led to an 8% to 28% rate of treatment discontinuation. In real-world settings, the rate of patients ending treatment earlier than initially prescribed ranged from 31% to 73%.
“Precision medicine based on the patient’s genetic background may help to reduce treatment discontinuation,” said senior author Kamila Czene, PhD, also of the Karolinska Institutet. “Another potential intervention could be lowering the dose of adjuvant hormone therapy for some patients to reduce treatment-related side effects.”
In the study, patients who newly used drugs for hot flashes shortly after adjuvant hormone therapy initiation had worse disease-free survival (adjusted hazard ratio [HR] = 1.67, 95% CI = 1.11–2.52) and a higher treatment discontinuation rate (adjusted HR = 1.47, 95% CI = 1.21–1.78). The association between drugs for hot flashes and discontinuation of adjuvant hormone therapy differed by patient characteristics, with stronger associations among low-income patients (HR = 1.91, 95% CI = 1.41–2.59) and those without first-degree relatives who had cancer (HR = 1.81, 95% CI = 1.39–2.35) or died from cancer (HR = 1.71, 95% CI = 1.37–2.12).
Jame Abraham, MD, FACP
"Approximately 20% of patients with breast cancer discontinue anti-estrogen therapy prematurely,” commented Jame Abraham, MD, FACP, Chairman, Department of Hematology and Medical Oncology, Cleveland Clinic Taussig Cancer Institute, and Member of the NCCN Clinical Practice Guidelines in Oncology (NCCN Guidelines®) Panel for Breast Cancer.
Dr. Abraham, who was not involved in this research, continued, “There can be multiple reasons for this, including side effects. It is interesting to see that this real-world data shows worse outcomes in patients with hot flashes, likely leading to more early discontinuations of endocrine therapy. It is important for the clinicians to continue to pay attention to the management of side effects and adherence to therapy."
The study authors did caution that this research took place in a country with a unified health-care system, potentially complicating generalizations that can be made to the United States.
The study authors concluded, “Adjuvant hormone therapy–related hot flashes predict worse, rather than better, breast cancer outcomes among patients in clinical routine practice. The identification of adverse effects by the initiation of hot flash medications may identify a subset of patients with more severe hot flashes who are more likely to discontinue adjuvant hormone therapy and need more support for treatment adherence.”
Disclosure: For full disclosures of the study authors, visit jnccn.org.The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.